One-Pager
ED Triage and ESI
ESI v5, resources, high-risk vital signs, MCI triage and EMTALA for CEN review
Download one-page PDFLetter landscape, ready to print or keep with your notes
ESI v5 at a glance
A–B find ESI 1–2; C predicts resources for 3–5; D checks full vitals before 3–5 and may raise the level. Follow institution policy.
| ESI | Decision rule | Example |
|---|---|---|
| 1 | A: needs a lifesaving intervention now | Apneic opioid overdose |
| 2 | B: high risk, new confusion, or severe pain/distress | Possible ectopic, stable |
| 3 | C: 2 or more resource types | RLQ pain: labs and CT |
| 4 | C: 1 resource type | Ankle injury: x-ray only |
| 5 | C: no resources | Prescription refill |
Level 1 and level 2 cues
ESI 1: intubated, apneic, pulseless, unresponsive (acutely nonverbal and not following commands, or P or U on AVPU), severe respiratory distress, profound hypotension or hypoglycemia. A stroke CT is diagnostic, not lifesaving.
- Chest pain suspicious for ACS, or an abnormal ECG (goal: within 10 minutes)
- Stroke signs; new confusion (assume new if baseline unknown); post-ictal
- Fever on chemotherapy or after a transplant
- Suicidal, homicidal, psychotic or violent
- Pregnant or postpartum, SBP under 90 or over 150
- Severe pain (renal colic, sickle cell crisis); 7/10 or more: consider, not automatic
Counting resources (point C)
| Type | Counts (1 per type) | Not a resource |
|---|---|---|
| Tests | Labs; ECG, x-rays; CT, MRI, ultrasound | Point-of-care tests; exam, even pelvic |
| Treatment | IV fluids; IV, IM or nebulized meds | Oral meds; tetanus shot; saline lock |
| Procedures | Lac repair or Foley = 1; procedural sedation = 2 | Dressing or recheck; splint, sling, crutches |
| People | Specialty consult | Call to primary care |
High-risk vitals and pediatric fever (point D)
| Age | HR over | RR over |
|---|---|---|
| Under 1 month | 190 | 60 |
| 1–12 months | 180 | 55 |
| 1–3 years | 140 | 40 |
| 3–5 years | 120 | 35 |
| 5–12 years | 120 | 30 |
| Over 12 years | 100 | 20 |
- 28 days or younger, T over 38 °C (100.4 °F): at least ESI 2; 1–3 months: consider ESI 2
- 3 months and older: consider ESI 2 or 3 if T over 39 °C (102.2 °F), incomplete immunizations or no clear source
- Any age: T under 36 °C (96.8 °F) is a sepsis red flag
Mass casualty triage
MCIs use the disaster plan, not ESI; re-triage often.
| Tag | START / JumpSTART | SALT |
|---|---|---|
| Red | Immediate | Immediate |
| Yellow | Delayed | Delayed |
| Green | Minor | Minimal |
| Gray | Not used | Expectant |
| Black | Dead or expectant | Dead |
- START: walkers green; apneic after airway opening black; breathes once opened red
- START red: RR over 30, no radial pulse or cap refill over 2 s, or can't follow commands; else yellow
- JumpSTART (child-appearing): apneic with a pulse gets 5 rescue breaths; red if RR under 15 or over 45, no peripheral pulse, or P-inappropriate or U on AVPU
- SALT: sort (still, wavers, walkers), assess, lifesaving interventions (bleeding, airway with 2 breaths for a child, chest decompression, antidote), treat or transport
EMTALA basics
- Medicare hospital EDs screen anyone asking for care of any condition (or appearing to need it); elsewhere on campus, anyone seeking emergency care
- Medical screening exam (MSE) by a qualified medical person (QMP) per bylaws; triage starts it but is not the MSE
- Never delay the MSE or stabilization for payment questions or a minor's parental consent
- Stabilize within capability; in labor, stable means infant and placenta delivered
- Unstable transfer: written request or physician certification (with no physician present, a QMP signs after consulting one, who countersigns); treat to minimize risk; receiver accepts with space and staff; send records, qualified crew, equipment
- Burn, trauma and NICU centers with capacity must accept appropriate transfers
In depth
The one-page summary above is what the PDF prints. These sections go further.
How ESI sorts patients and what v5 changed
ESI asks two questions in order: is the patient unstable or at high risk now (levels 1–2), and, for stable patients only, how many types of resources will a disposition take (levels 3–5)? Wuerz and Eitel built it in 1998; ENA has owned it since 2019 and released v5 in 2023, and about 94% of US EDs use it (Worth 2019, cited in v5). Unlike the Canadian, Australasian and Manchester scales, ESI sets no time-to-clinician target for any level (v5 Ch. 1). Levels are ordinal: report a distribution, never an average, and never use them for billing (v5 Appendix A).
- Point A: 'unresponsive' is defined; epinephrine (including IM for anaphylaxis) joined the lifesaving list and intraosseous access left it; SpO₂ <90% signals ESI 1 only when it is not the patient's norm and comes with respiratory compromise.
- Point B: 'Is this a patient who shouldn't wait?' and the 'last open bed' test are gone, so the level reflects the patient, not bed availability.
- Point D: full vital signs for every patient who is not ESI 1–2; v4 checked danger-zone vitals only when 2 or more resources were predicted.
- Children: six pediatric age bands, adult HR and RR cutoffs from age 12 instead of 8, and a fever rule that runs past age 3, allows ESI 2 and adds T <36 °C.
Decision point A: lifesaving intervention now
Point A asks whether the patient needs an intervention within minutes to secure the airway, support breathing or circulation, or reverse a major change in consciousness: unresponsiveness, active seizure, an occluded airway, failing gas exchange or failing perfusion (v5 Ch. 3). Unresponsive means acutely nonverbal and not following commands, or needing a painful stimulus (P or U on AVPU). Decide from the doorway and move the patient; the resuscitation team takes vital signs if they would delay care.
| Type | Lifesaving (v5) | Not lifesaving (v4) |
|---|---|---|
| Airway, breathing | Bag-mask, intubation, surgical airway, emergent NIPPV | O₂ by cannula or mask; β-agonist nebs |
| Electrical | Defibrillation, emergent cardioversion, external pacing | Cardiac monitor |
| Procedures | Needle decompression, pericardiocentesis, thoracotomy | ECG, labs, ultrasound, FAST |
| Hemodynamics | Significant IV fluids, blood, external hemorrhage control | IV access, saline lock |
| Medications | Naloxone, dextrose, epinephrine, atropine, adenosine, dopamine | Aspirin, IV nitroglycerin, antibiotics, heparin, analgesics |
Worked examples. Found down, RR 6, pinpoint pupils, needs naloxone and bag-mask breaths: ESI 1, even if he goes home in 4 hours; disposition does not set acuity (v5). Chest pain, SBP 80, cool mottled skin: ESI 1. New facial droop, GCS 15, patent airway: ESI 2; the CT is diagnostic, and a stroke alert does not need ESI 1. COPD at a known SpO₂ of 88–90%, speaking in full sentences: not ESI 1; the same number when new, with accessory muscle use, is.
Decision point B: high risk, new confusion, severe pain or distress
Point B is where triage most often fails: nurses matched the reference level at the ESI 2/3 boundary only about 41–43% of the time (Ivanov 2021, cited in v5). Ask whether the situation threatens life, limb, sight or organ or is time-sensitive, whether the patient is likely to deteriorate, whether mental status is newly altered, and whether pain or distress is severe. v5 dropped the bed-availability questions because nurses had been leveling to ED capacity rather than physiology (v5 preface; Wolf 2018).
| System | ESI 2 examples |
|---|---|
| Neuro | Thunderclap or febrile headache, new deficit, post-ictal |
| Airway, breathing | Stridor, drooling, tripoding, 2–3-word sentences |
| Cardiac | Suspected ACS; abnormal ECG (goal within 10 minutes) |
| Abdomen, OB | Possible ectopic; pregnant or postpartum SBP <90 or >150 |
| GU | Possible torsion; severe flank pain; urosepsis signs |
| Mechanism | Fall ≥20 ft, ejection, mechanical extrication |
| Penetrating | Head, neck or torso wound without instability |
| Immune, exposure | Fever on chemo or transplant; needle stick; sexual assault |
| Toxic | Unknown or intentional ingestion; button battery in a child |
Pain of 7/10 or more means consider ESI 2, not assign it; v5 calls this an often-misread criterion. Accept the score, treat it at triage and ask what is causing it: severe pain from renal colic, sickle cell crisis or cancer is ESI 2; an isolated ankle injury with intact pulses and sensation gets ice, elevation and standing-order analgesia and is leveled by resources. Severe psychological distress also qualifies: after sexual assault or domestic violence, in acute grief or pregnancy loss, or with behavioral outbursts (v5).
New confusion, lethargy or disorientation is ESI 2; if the baseline is unknown, assume it is new (v5). A patient with known seizures who is now alert and oriented is leveled by physiology and resources; a post-ictal patient is ESI 2.
Decision point C: predicting resources
Point C applies only after A and B are ruled out. Predict what a typical ED would use to reach a disposition for this presentation, not what one provider tends to order; teaching and community hospitals should count the same (v5 Ch. 5). A resource takes people or equipment beyond routine bedside nursing, which is why v4 counted MRI, a psychiatry consult and a one-to-one observer but not a cardiac monitor.
| Predicted care | Count | Why |
|---|---|---|
| CBC, BMP, lipase, urinalysis | 1 | All labs are one type |
| Chest and abdominal films | 1 | Plain films are one type |
| CBC and chest film | 2 | Lab plus imaging |
| C-spine films and head CT | 2 | Plain film and CT differ |
| Laceration repair or Foley | 1 | Simple procedure |
| Reduction under procedural sedation | 2 | Complex procedure |
| Ankle film, splint, crutches, oral NSAID | 1 | Only the film counts |
| Bedside hCG, saline lock, tetanus, refill | 0 | Not resources |
| ECG and chest film | 1 or 2 | One line in v5; policy decides |
Worked examples. Can't bear weight after an ankle twist: one film, ESI 4. Forearm laceration needing sutures and a tetanus booster: one simple procedure, ESI 4; add a film for glass and it is ESI 3. Vomiting and RLQ pain: labs, IV fluids and CT, ESI 3. Sore throat with a strep test sent to the lab: ESI 4; a bedside rapid test and an oral prescription: ESI 5.
Decision point D: high-risk vital signs
Every patient who is not ESI 1 or 2 gets a full set of vital signs before the level is final, to find the well-appearing ill (v5 Ch. 6). The algorithm lists heart rate, respiratory rate and SpO₂ <92% (when respiratory compromise is possible), but v5 asks you to reassess any vital sign outside the patient's normal, blood pressure and temperature included. Of 551 patients moved from ESI 3 to 2 in an Iranian ED, 88.7% had a high respiratory rate and 97.8% a high respiratory or heart rate (Nejad 2016, cited in v5).
A value over the line means reassess, not automatic ESI 2: recheck it, read it in context, and up-triage if it stays out of range (v5). β-blockers blunt tachycardia and steroids blunt fever, so normal numbers do not clear a worrying story; one marginal value that settles on recheck does not raise the level. A heart rate of 32 or 180 is ESI 1 however well the patient looks (v5).
| Patient | Findings | Level |
|---|---|---|
| 35 y, 2 days of vomiting and diarrhea | HR 118, RR 22, BP 94/56 | 3 → 2: hypovolemia or sepsis |
| 31 y, abdominal pain, needs labs and CT | HR 104, then 96 on recheck | Stays 3 |
| 61 y, productive cough, fever | T 38.6 °C, RR 26, SpO₂ 91% | 3 → 2 |
| 68 y, leg cellulitis, on prednisone | T 37.4 °C, HR 108, RR 24 | 3 → 2: steroids blunt fever |
| 18 months, vomiting and diarrhea | HR 162, RR 44, cap refill 3 s | 3 → 2 |
| 79 y, 'lightheaded', looks well | HR 34 | 1 |
Children: first look, vital signs and fever
Start with the pediatric assessment triangle from the doorway: appearance (tone, interactiveness, consolability, gaze, cry), work of breathing (retractions, grunting, flaring, head bobbing, noisy breathing) and circulation to the skin (pallor, mottling, cyanosis); any abnormal side sends you to point A or B before the history. Then take full vital signs, counting an infant's respiratory rate for a whole minute. Hypotension is late: systolic under 60 mm Hg in term neonates, under 70 in infants, under 70 + 2 × age in years from 1 to 10, and under 90 after 10 (PALS).
v5 is inconsistent on fever. Its algorithm gives at least ESI 2 for T >38 °C (100.4 °F) at 28 days or younger, consider ESI 2 at 1–3 months, and consider ESI 2 or 3 after 3 months for T >39 °C or <36 °C, incomplete immunizations or no obvious source; Chapter 6 says at least ESI 2 for T >38 °C under 90 days and uses >38.5 °C after 3 months. Below 36 °C is a sepsis flag at any age. A clear source with up-to-date immunizations allows ESI 4 or 5.
Other red flags: a subtle drop in interaction, grunting or belly breathing, a flaccid infant (ESI 1), and a swallowed button battery, worst under age 6 and over 20 mm (v5). Fever with a non-petechial rash and incomplete immunizations should prompt isolation; a child alert and acting normally after a febrile seizure is leveled by physiology and resources.
Children are harder to level: agreement fell from κ 0.77 on written cases to 0.57 on real patients, with more under-triage in general than pediatric EDs (Travers 2009), and nurses matched 46.9% of pediatric versus 66.2% of adult scenarios (Mistry 2018). Black, Hispanic and American Indian children received lower-acuity scores than White children after adjustment (Zook 2016).
Presentations that get under-triaged
Under-triage clusters where illness does not look like the textbook. In older adults, ESI 1 caught 46% (Grossmann 2012) and 42% (Platts-Mills 2010) of those who needed a lifesaving intervention; Grossmann traced most under-triage to overlooked high-risk situations and misread vital signs. In 21 community EDs, 39% of patients with subarachnoid hemorrhage, 30% with aortic dissection and 16% with STEMI were triaged ESI 3, and under-triaged patients waited 33 minutes longer for antihypertensives in hemorrhage and 18 minutes longer for β-blockers in dissection (Sax 2025).
| Presentation | Why it is missed | Triage move |
|---|---|---|
| Older adult 'weak', 'dizzy' or 'off' | Hypoactive delirium, blunted fever, β-blocker | Assume new; full vitals; ESI 2 if altered |
| Dyspnea, nausea, fatigue, epigastric pain | ACS without chest pain | ECG in 10 minutes; abnormal → ESI 2 |
| Vertigo, imbalance, vision loss, vomiting | Posterior stroke; FAST negative | BE-FAST, glucose, last known well |
| Worst-ever headache; tearing chest pain | Called migraine or muscle strain | Pain maximal at onset → ESI 2 |
| Abdominal pain over 65 | AAA, mesenteric ischemia, obstruction | Constant or maximal-onset pain → ESI 2 |
| Psychiatric or substance use history | Diagnostic overshadowing | Look for a medical cause |
Older adults: IDSA 2008 fever criteria for long-term care residents start at a single oral temperature >37.8 °C (100 °F) or a rise >1.1 °C (2 °F) over baseline, and the 2021 field triage guideline treats SBP <110 mm Hg as a red flag in injured adults 65 and older.
Atypical ACS: a third of 434,877 MI patients had no chest pain; they were older, more often women or diabetic, and died in hospital at 23.3% versus 9.3% (Canto 2000). Women lacked chest pain more often than men, 42.0% versus 30.7% (Canto 2012). Get an ECG within 10 minutes for chest pain or an anginal equivalent (AHA/ACC 2021).
Sepsis: ESI has no sepsis screen; it catches sepsis at point B (fever with immunosuppression, rigors and flank pain in an older adult) and point D. SSC 2021 advises against qSOFA as a single screening tool, and each hour to antibiotics carried about 4% higher odds of death (Seymour 2017).
Stroke: FAST missed 14.1% of ischemic strokes and BE-FAST, which adds balance and eyes, 4.4% (Aroor 2017), and 37% of posterior versus 16% of anterior strokes were missed at first, often presenting as dizziness or vomiting (Arch 2016). Mimics run the other way (hypoglycemia, post-ictal deficits, migraine aura, sepsis): check a fingerstick glucose, record last known well, and keep a deficit at ESI 2 until a clinician excludes stroke; hypoglycemia needing IV dextrose is ESI 1.
Behavioral health and violence risk
Behavioral health visits are more than 12% of US ED visits (Moore 2017, cited in v5). Suicidal, homicidal, psychotic or violent patients are ESI 2 (v4 also named elopement risk), as is severe psychological distress; ESI 1 requires a lifesaving need, such as an overdose with apnea. A calm patient with no safety risk is leveled by resources: a behavioral health evaluation counts as a specialty consultation (v4 FAQ), so evaluation alone is ESI 4 and evaluation plus labs ESI 3.
Screening: The Joint Commission (NPSG 15.01.01) requires a validated suicide screen for patients 12 and older seen primarily for a behavioral condition. The four ASQ questions take about 20 seconds and identified 97% of at-risk youth aged 10–21 (Horowitz 2012); a yes to current thoughts of killing oneself is an acute positive needing an immediate safety evaluation. Universal screening nearly doubled detection (2.9% to 5.7%; Boudreaux 2016), and adding brief intervention cut later suicide attempts by 30% (ED-SAFE, Miller 2017).
Violence: watch for STAMP cues (staring, tone and volume, anxiety, mumbling, pacing; Luck 2007) or score the Brøset checklist (confused, irritable, boisterous, verbal threats, physical threats, attacking objects; >2 is very high risk), built for inpatient psychiatry. De-escalate first (Project BETA 2012: personal space, one speaker, short sentences, choices, clear limits). Restraint for violent or self-destructive behavior needs an order limited to 4 hours for adults, 2 for ages 9–17 and 1 under 9, and a face-to-face evaluation within 1 hour (CMS, 42 CFR 482.13(e)).
Behavior change is medical until shown otherwise: check glucose, SpO₂ and temperature and look for head injury, intoxication, withdrawal and delirium; v5 warns that a psychiatric or substance use history invites biased, lower levels.
Mistriage, reassessment and the evidence
Nurses matched the reference level on 59.2% of standardized scenarios in Brazil, the UAE and the US, 44.1% for high-acuity cases, with no gain from experience (Mistry 2018). Among 5.3 million adult visits at 21 Kaiser EDs, 32.2% were mistriaged, 3.3% under and 28.9% over; sensitivity for critical illness was 65.9%, 61% of visits were ESI 3, and Black patients had higher risk of both errors (Sax 2023).
Under-triage is the safety failure: it delays time-critical treatment. Over-triage is the capacity failure: true ESI 2 patients wait behind inflated ones, and in mass casualty incidents over-triage raised critical mortality by flooding resuscitation areas (Frykberg 2002). Experienced nurses tend to under-triage and newer nurses to over-triage (Levis-Elmelech 2022, cited in v5). Across triage scales, 3–45% of patients later admitted had been triaged level 4 or 5 (Hinson 2019).
Decision support targets the crowded middle: an e-triage model moved more than 10% of ESI 3 patients up, and they needed critical care or an emergency procedure in 6.2% versus 1.7% (Levin 2018); a commercial model matched the reference level 75.7% of the time versus 59.8% for nurses (Ivanov 2021). Both are retrospective comparisons, not outcome trials.
Reassessment: v5 sets no interval, so follow policy (CTAS uses 15, 30, 60 and 120 minutes for levels 2–5). Recheck abnormal vital signs, pain after analgesia and anyone who reports a change. Change the level only upward and only before the patient is placed, and document the change, the reason and your action; do not change it after a physician or APP has seen the patient, and never re-level to meet a door-to-ECG or door-to-CT metric (v5 Ch. 2, Appendix A).
CEN exam emphasis and pearls
The CEN outline effective July 2026 has 150 scored items (175 including 25 unscored pretest items, 3 hours; BCEN). Triage sits under Professional Issues, Prioritization, with mass casualty and patient throughput, in a 12-item domain; Mental Health Emergencies (13 items) covers aggressive and violent behavior and homicidal and suicidal ideation. Work triage items through A, B, C and D in order and ignore bed availability.
- ESI 1 needs an immediate lifesaving intervention; a stroke CT or cath lab in a stable patient is diagnostic
- Unresponsive: acutely nonverbal and not following commands, or P or U on AVPU
- ESI 2: high risk, new confusion (assume new if baseline unknown), or severe pain or distress; tell the charge nurse now
- Pain ≥7/10 means consider ESI 2: renal colic and sickle cell crisis yes, an isolated sprain no
- Count types: all labs 1, plain films 1, film plus CT 2, procedural sedation 2; splints, oral meds, tetanus, point-of-care tests 0
- High-risk adult vitals: HR >100, RR >20, SpO₂ <92%; recheck and up-triage if they persist
- T >38 °C at 28 days or younger: at least ESI 2
- Suicidal, homicidal, psychotic or violent: ESI 2; pregnant or postpartum SBP <90 or >150: ESI 2
- Re-level only upward, before placement, with documentation
- Under-triage risk: older adults, women with chest pain, patients of color, psychiatric or substance use history
Related one-pagers
- Trauma: Primary and Secondary SurveyxABCDE priorities, hemorrhage control, shock classes, damage control resuscitation and chest injuries for trauma exams
- BurnsBurn depth, TBSA, fluid resuscitation, inhalation injury, special burns and ABA referral criteria for exam review
- Hypothermia, Heat Stroke and DrowningSwiss staging, rewarming and hypothermic arrest, cooling heat stroke, drowning and frostbite for emergency and critical care exams
- Spinal Motion RestrictionSelective SMR, technique, penetrating trauma, children and cord injury, for EMT, paramedic and CEN
- Mass Casualty Triage and Incident CommandSTART, JumpSTART, SALT, the 2021 field triage guideline, ICS and EMS MCI roles, hazmat zones, PPE, decon and refusal, for EMT, paramedic and CEN
- CEN: HEENT EmergenciesEye trauma and sudden vision loss, cornea, orbital infection, nosebleeds, ear and nose foreign bodies, teeth and jaw, facial fractures, deep neck infections
Sources
- Emergency Nurses Association. Emergency Severity Index Handbook, 5th ed. (ESI Version 5). Schaumburg, IL: ENA; 2023. Available free from ENA's Triage education page. Link
- Emergency Nurses Association. ENA updates Emergency Severity Index resources to improve patient triage [press release]. March 28, 2023. Link
- Gilboy N, Tanabe P, Travers D, Rosenau AM. Emergency Severity Index (ESI): A Triage Tool for Emergency Department Care, Version 4. Implementation Handbook, 2012 ed. AHRQ Publication No. 12-0014. Link
- 42 U.S.C. § 1395dd. Examination and treatment for emergency medical conditions and women in labor (EMTALA). Legal Information Institute, Cornell Law School. Link
- 42 CFR § 489.24. Special responsibilities of Medicare hospitals in emergency cases. Legal Information Institute, Cornell Law School. Link
- Centers for Medicare & Medicaid Services. State Operations Manual, Appendix V: Interpretive Guidelines – Responsibilities of Medicare Participating Hospitals in Emergency Cases (Rev. 191, 07-19-19). Link
- Centers for Medicare & Medicaid Services. Emergency Medical Treatment & Labor Act (EMTALA). Link
- U.S. HHS/ASPR, Chemical Hazards Emergency Medical Management (CHEMM). START Triage. Link
- U.S. HHS/ASPR, Radiation Emergency Medical Management (REMM). START Adult Triage Algorithm, text version. Link
- Los Angeles Fire Department, Disaster Preparedness Section. START (CERT training handout), 2005. Link
- Northwestern Medicine. The START and JumpSTART MCI Triage Tools (EMS education slides; algorithms used with permission of Newport Beach Fire and Marine Dept. and Lou E. Romig, MD). Link
- U.S. HHS/ASPR, CHEMM. JumpSTART Triage. Link
- U.S. HHS/ASPR, CHEMM. SALT Triage. Link
- Board of Certification for Emergency Nursing. Certified Emergency Nurse (CEN) Examination Content Outline, effective July 2026. Link